Pennsylvania, 2022

Damaging Winds in Pennsylvania, May 3, 2022

May 3, 2022 · NWS PBZ · 28 events in 4 counties and zones

Numerous thunderstorms impacted the region during the afternoon and evening hours of May 3rd. Lift was be supported by a shortwave trough and a cold front crossing the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$454,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Numerous thunderstorms impacted the region during the afternoon and evening hours of May 3rd. Lift was be supported by a shortwave trough and a cold front crossing the Ohio Valley. Strong, deep shear and sufficient instability helped to maintain storms as they evolved from discrete storms in Ohio into a few more organized lines as they crossed Pennsylvania and northern West Virginia. Wind damage reports were fairly widespread across southwest Pennsylvania. Although a tornado watch was issued, no tornadoes were reported in the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 3, 1:38 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, May 3, 1:38 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
238 PM EDT Tue May 3 2022

.SYNOPSIS...
Showers and thunderstorms tonight will give way to a dry
Wednesday and Thursday with passage of a cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...
The aftn update included the addition of a tornado watch from
PIT, over areas west, and immediately south. Convective activity
is expected to increase with the advance of a cold front this
evening. Deep layer shear is favorable for rotating storms and
any that exhibit an east, to southeast movement will have
tornado potential. Limiting factors includes weak
instability/warm mid levels to in inhibit updraft
strength/explosiveness.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
The cold front should be in the process of exiting the eastern CWA
at 12Z Wednesday. Post-frontal showers will linger in the afternoon,
mainly east of Pittsburgh, due to ongoing advection of colder air
and vorticity, as well as an orographic component. Clouds will
persist in most locations due to lingering low-level moisture. The
passage of the shortwave trough axis during the afternoon will end
showers by evening.  The post-frontal cooler air mass will drop
temperatures a bit below normal.

Surface high pressure will return dry weather to the region for
Wednesday night and Thursday.  Cloud cover will be at a minimum
Thursday morning, before increasing upper moisture on westerly flow
increases sky cover during the afternoon.  Temperatures will recover
back to near climatology.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The next shortwave trough will slowly cross the region during the
end of the week, returning rain chances to the forecast from later
Thursday night into Saturday.  Models/ensembles appear to take this
system on a more southerly track, which could keep any severe
weather chance suppressed as well.  Clouds and rain will likely keep
diurnal temperature ranges small, trending below-normal during the
day.

Thereafter, model trends still point to a CONUS blocking pattern,
with troughs just off of the Atlantic Seaboard and over the
Rockies/western states.  This would place the Ohio Valley in a
ridging pattern that would persist from Sunday into at least the
middle of next week.  Dry weather and a warming trend thus appear
likely.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR/high based -shra will continue to advance newd in
association with a warm front. Visible satellite imagery then
suggests clearing ahead of an approaching cold front, with
additional shra/tsra becoming widespread by late afternoon and
evening across all ports. These storms have the potential to
promote damaging wind and large hail provided sufficient shear.
Subsequent cig deterioration to MVFR/IFR should accompany that
FROPA tonight, with remnant -shra and poor flight restrictions
persisting through early Wed via cold advection.

.Outlook...
High pressure should return VFR by late Wed/Thurs, with
approaching low pressure reintroducing restrictions early Fri.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, May 3, 1:40 PM EST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
240 PM EDT Tue May 3 2022

PAZ007>009-013>016-022-023-073>076-WVZ511>514-041845-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
Indiana-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Preston-Eastern Preston-Western Tucker-
Eastern Tucker-
240 PM EDT Tue May 3 2022

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated incidents of damaging wind gusts and large hail are possible
later this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-WVZ001>004-012-
021-509-510-041845-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
240 PM EDT Tue May 3 2022

...TORNADO WATCH 175 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, May 3, 3:15 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT TUE MAY 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             1 SW PLEASANT GROVE     39.94N  81.97W
05/03/2022  M1.00 INCH       MUSKINGUM          OH   PUBLIC

&&

EVENT NUMBER PBZ2202219

07
Local storm report, May 3, 3:27 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 PM EDT TUE MAY 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             ZANESVILLE              39.95N  82.01W
05/03/2022  E1.00 INCH       MUSKINGUM          OH   PUBLIC

&&

EVENT NUMBER PBZ2202220

07
Local storm report, May 3, 3:30 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
430 PM EDT TUE MAY 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     2 NE PLEASANT GROVE     39.97N  81.93W
05/03/2022                   MUSKINGUM          OH   PUBLIC

            TREE LIMBS AND POWER POLES DOWN

&&

EVENT NUMBER PBZ2202221

07
Local storm report, May 3, 3:46 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
446 PM EDT TUE MAY 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     1 N CAMBRIDGE           40.04N  81.59W
05/03/2022                   GUERNSEY           OH   911 CALL CENTER

            POWER LINES DOWN

&&

EVENT NUMBER PBZ2202222

07
Local storm report, May 3, 3:52 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 PM EDT TUE MAY 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     ZANESVILLE              39.95N  82.01W
05/03/2022                   MUSKINGUM          OH   SOCIAL MEDIA

            TREE LIMBS BLOWN DOWN

&&

EVENT NUMBER PBZ2202223

07
Local storm report, May 3, 4:04 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT TUE MAY 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     3 ESE FREEPORT          40.19N  81.22W
05/03/2022                   HARRISON           OH   PUBLIC

            TREE LIMBS DOWN

&&

EVENT NUMBER PBZ2202224

07

The radar

The Pittsburgh radar (KPBZ), 57 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 3, 4:10 PM EST
Where
Washington County, 0.53 mi W of Walkertown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.050, -79.990

A 50 food spruce tree was blown down.

Thunderstorm Wind, Washington

When
May 3, 4:50 PM EST
Where
Washington County, 1.58 mi W of Tylerdale
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
40.200, -80.300

A large barn was blown over, and large pine trees were uprooted.

Thunderstorm Wind, Washington

When
May 3, 4:52 PM EST
Where
Washington County, 0.13 mi ENE of Tylerdale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.201, -80.268

A tree was blown on to a trailer at the intersection of Galaxy Drive and Windsor Drive.

Thunderstorm Wind, Washington

When
May 3, 4:52 PM EST
Where
Washington County, Hickory
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
40.300, -80.320

Multiple trees and wires were reported down.

Thunderstorm Wind, Washington

When
May 3, 4:55 PM EST
Where
Washington County, 0.48 mi W of Canonsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
40.251, -80.209

Half of a roof was blown off of a home near North Cherry Ave and East Pike Street.

Thunderstorm Wind, Washington

When
May 3, 4:57 PM EST
Where
Washington County, Mc Govern
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
40.230, -80.220

Minor structural damage and downed trees were reported along Green Street. Pictures were provided.

Thunderstorm Wind, Washington

When
May 3, 5:00 PM EST
Where
Washington County, 0.65 mi S of Gambles
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.211, -80.129

Along Carl Avenue, a tree and wires were downed on a vehicle.

Thunderstorm Wind, Washington

When
May 3, 5:02 PM EST
Where
Washington County, 0.87 mi NW of Strabane
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.260, -80.190

Trees were reported to be blown down in Canonsburg.

Thunderstorm Wind, Allegheny

When
May 3, 5:05 PM EST
Where
Allegheny County, 1.8 mi SSW of Castle Shannon
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
40.327, -80.066

A large treed was blown down on to a gas station near the intersection of Bethel Church Road and East McMurray Road. Two cars were also impacted, and one driver was injured and taken to a local hospital.

Thunderstorm Wind, Washington

When
May 3, 5:05 PM EST
Where
Washington County, 1.16 mi SSE of Thompsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
40.266, -80.108

A tree was blown down on to a power line on East Highland Drive.

Thunderstorm Wind, Washington

When
May 3, 5:05 PM EST
Where
Washington County, Hickory
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.300, -80.320

Trees were reported to be blown down in Hickory.

Thunderstorm Wind, Washington

When
May 3, 5:09 PM EST
Where
Washington County, 0.76 mi SW of Gastonville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
40.264, -80.012

Trees and power lines were reported to be blown down at a corner of Ridge Avenue.

Thunderstorm Wind, Allegheny

When
May 3, 5:15 PM EST
Where
Allegheny County, 0.87 mi SE of Mt Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.370, -80.020

Trees were reported to be blown down across Castle Shannon.

Thunderstorm Wind, Allegheny

When
May 3, 5:15 PM EST
Where
Allegheny County, 0.4 mi W of Elizabeth
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
40.270, -79.888

A roof was blown off of a house on 5th Avenue, with no injuries reported.

Thunderstorm Wind, Allegheny

When
May 3, 5:17 PM EST
Where
Allegheny County, 0.53 mi W of Pleasant Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.330, -79.960

According to a trained spotter, several trees were blown down.

Thunderstorm Wind, Allegheny

When
May 3, 5:18 PM EST
Where
Allegheny County, 0.81 mi SE of Clairton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
40.291, -79.890

A tree fell on to a garage on Gary Avenue, while another tree fell on to the side of a home on Mitchell Avenue.

Thunderstorm Wind, Westmoreland

When
May 3, 5:21 PM EST
Where
Westmoreland County, 0.69 mi S of Saltsburg
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.470, -79.450

Thunderstorm Wind, Westmoreland

When
May 3, 5:31 PM EST
Where
Westmoreland County, North Irwin
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.330, -79.700

A large number of trees and wires were blown down in North Huntingdon and Irwin.

Thunderstorm Wind, Fayette

When
May 3, 5:40 PM EST
Where
Fayette County, 1.26 mi ESE of Whitsett
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.090, -79.750

Thunderstorm Wind, Westmoreland

When
May 3, 5:40 PM EST
Where
Westmoreland County, 0.87 mi NE of Greensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
40.310, -79.540

A roof was blown off of a house in Greensburg.

Thunderstorm Wind, Westmoreland

When
May 3, 5:40 PM EST
Where
Westmoreland County, 0.53 mi W of Stonevilla
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.300, -79.530

Roof damage was seen in Greensburg, with trees down on houses. Wind gusted to an estimated 60 MPH.

Thunderstorm Wind, Westmoreland

When
May 3, 5:40 PM EST
Where
Westmoreland County, 0.65 mi NNW of Greensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
40.309, -79.554

Trees were reported to be blown down on the Seton Hill campus.

Thunderstorm Wind, Washington

When
May 3, 5:45 PM EST
Where
Washington County, 0.87 mi NW of Strabane
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.260, -80.190

In Canonsburg, trees were reported to be blown down.

Thunderstorm Wind, Westmoreland

When
May 3, 5:52 PM EST
Where
Westmoreland County, 0.69 mi S of Saltsburg
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.470, -79.450

Thunderstorm Wind, Westmoreland

When
May 3, 5:52 PM EST
Where
Westmoreland County, 0.53 mi W of Bradenville
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.320, -79.360

A few softwood and hardwood trees were snapped in this area, and a carport roof was lofted and deposited 100 feet downwind. This area marks the start of a locally enhanced swath of wind damage that continued to the Bradenton area.

Thunderstorm Wind, Westmoreland

When
May 3, 5:53 PM EST
Where
Westmoreland County, 0.53 mi E of Bradenville
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
40.320, -79.340

Several hardwood and softwood trees were damaged in this area. A rooftop HVAC unit was displaced from its perch atop a single story school building. This area marks the eastern end of a locally enhanced swatch of wind damage that began in Loyalhanna.

Thunderstorm Wind, Westmoreland

When
May 3, 5:56 PM EST
Where
Westmoreland County, 0.53 mi E of Bradenville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.320, -79.340

Siding was blown off of a house in Bradenville.

Thunderstorm Wind, Westmoreland

When
May 3, 5:58 PM EST
Where
Westmoreland County, 0.69 mi S of Loyalhanna
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.310, -79.380

Trees were reported to be blown down in Latrobe.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022905, 1022906, 1022907, 1022910, 1022913, 1022914, 1022915, 1022922, 1022928, 1022934, 1022954, 1026452, 1026453, 1026454, 1026455, 1026456, 1026457, 1026459, 1026460, 1026461, 1026462, 1026463, 1026464, 1026465, 1026466, 1026467, 1026468, 1026469.